Minnesota, 2013

Hail in Minnesota, June 22, 2013

June 22, 2013 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced quarter size hail near Luverne, in Rock County in southwest Minnesota, on the evening of June 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail near Luverne, in Rock County in southwest Minnesota, on the evening of June 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 6:42 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 22, 6:42 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT SAT JUN 22 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CDT SAT JUN 22 2013

FORECASTING CONVECTION CHANCES PRETTY CHALLENGING THIS AFTERNOON
WITH OVERNIGHT AND MORNING CONVECTION AND ASSOCIATED CLOUD COVER
STABILIZING THE ATMOSPHERE ACROSS MUCH OF OUR AREA. SOME ISOLATED
ELEVATED CONVECTION CONTINUES THROUGH OUR IOWA COUNTIES IN AN
AREA OF LOW LEVEL CONVERGENCE...AND WITH ASSORTED LEFT OVER
OUTFLOW BOUNDARIES THROUGH THE REGION...IS HARD TO DEFINE THE MAIN
SURFACE BOUNDARY WHERE CONVECTION IS EXPECTED TO DEVELOP BY LATE
AFTERNOON. MODELS CONTINUE TO BE OF LITTLE HELP WITH VARYING
SOLUTIONS WITH REGARD TO CONVECTIVE TIMING AND DEVELOPMENT...THOUGH
THINK OUR OVERALL EARLIER IDEA OF CONVECTIVE DEVELOPMENT IN THE
VICINITY OF THE BOUNDARY LATE THIS AFTERNOON STILL SEEMS
REASONABLE...THOUGH POSSIBLY DELAYED A BIT FROM PREVIOUS THINKING.
LAPS AND SPC MESOANALYSIS ML CAPE VALUES CONTINUE TO SLOWLY
INCREASE ACROSS THE REGION...BANKING ON CLOUDS CONTINUING TO THIN
OUT FROM THE WEST THROUGH THE REMAINDER OF AFTERNOON...AND IF THIS
TREND CONTINUES SHOULD HAVE MUCAPE OF AROUND 2500 TO 3000 J/KG
LATER. THIS IN CONJUNCTION WITH EFFECTIVE SHEAR OF AROUND 40 KTS
OR GREATER SUGGEST SEVERE STORMS WOULD STILL BE LIKELY WITH GOLF
BALL SIZE HAIL...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO
WITH HIGH HELICITY VALUES IN THE VICINITY OF THE BOUNDARY IF IT
GETS GOING EARLY ENOUGH. THIS OF COURSE IS CONDITIONAL ON GETTING
MORE SUN...AS RIGHT NOW TEMPERATURES ARE RUNNING COOLER THAN
PREVIOUSLY FORECASTED. THINK CONVECTION WILL BECOME MORE
WIDESPREAD THROUGH THE EVENING WITH ABUNDANT MOISTURE TRANSPORT
INTO THE REGION ON A STRENGTHENING LOW LEVEL JET ORIGINATING OUT
OF NEBRASKA...THIS IN CONJUNCTION WITH A MIDLEVEL SHORTWAVE
ANTICIPATED TO TRACK OUT OF WESTERN NEBRASKA INTO OUR AREA THROUGH
THE EVENING. THIS CONVECTION WOULD PUSH OFF TO THE EAST...WITH
ANOTHER ROUND OF CONVECTION POSSIBLE LATER IN THE EVENING IF
CONVECTION WHICH IS EXPECTED TO DEVELOP OVER WESTERN SOUTH DAKOTA
HOLDS TOGETHER AS IT MOVES EASTWARD. LEFT THE FLASH FLOOD WATCH AS
IS...EFFECTING MOST OF OUR CWA EXCEPT FOR THE SOUTHEAST...WITH
RECENT RAINS AND PRECIPITABLE WATER VALUES NEARING 2 INCHES ACROSS
EFFECTED AREAS OVERNIGHT. IN A MILD SOUTHERLY FLOW...IT WILL BE
RELATIVELY WARM TONIGHT WITH LOWS IN THE UPPER 60S TO LOWER 70S.

CONVECTION WILL PULL OFF TO THE EAST BY SUNDAY MORNING...AND MAY DRY
OUT FOR THE EARLY PART OF THE DAY AS A COLD FRONT PUSHES ACROSS THE
CWA DURING THE DAY. MAY SEE MORE CONVECTIVE DEVELOPMENT IN OUR EAST
BY AFTERNOON AS THE COLD FRONT DRAWS NEAR AND ANOTHER SHORTWAVE
EJECTS OUT OF EASTERN NEBRASKA. AGAIN...CONVECTIVE PARAMETERS WOULD
SUGGEST THE POSSIBILITY OF SEVERE STORMS IF THIS ACTIVITY DEVELOPS.
IT WILL BE WARM OUT AHEAD OF THE FRONT...CLOSING IN ON 90 IN OUR FAR
SOUTHEAST...WHILE BACK TO THE WEST IT WILL TAPER DOWN TO THE LOWER
80S IN OUR NORTHWEST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 348 PM CDT SAT JUN 22 2013

A FEW SHOWERS AND STORMS MAY LINGER SUNDAY EVENING OR OVERNIGHT IN
OUR FAR EASTERN AND SOUTHEAST ZONES. HOWEVER CONFIDENCE IS LOW ON
THE CHANCES AS THERE ARE SOME INDICATIONS THAT THE RAINFALL WILL
PRESS EAST OF OUR FORECAST AREA AFTER 00Z MONDAY. OTHERWISE THE
SURFACE FRONTAL BOUNDARY STALLS...THEN THE WINDS SHIFT AGAIN TO AN
EASTERLY DIRECTION. HOWEVER LOWS WILL BE COOLER THEN WHAT WE HAVE
HAD LATELY...WITH LOWER TO MID 60S COMMON. IT WILL BE VERY WARM
AND HUMID ON MONDAY WITH SURFACE WINDS VEERING TO THE SOUTH TO
SOUTHEAST. DESTABILIZATION WILL TAKE PLACE IN FRONT OF THE NEXT
SHORT WAVE WHICH WILL PASS ACROSS OUR AREA MONDAY NIGHT. THE ECMWF
HAS BEEN REMARKABLY CONSISTENT WITH THIS FEATURE AND WAS PRIMARILY
FOLLOWED...WITH A RAPID EXIT LATE MONDAY NIGHT.

NOT A LOT GOING ON IN THE TUESDAY THROUGH SATURDAY TIME FRAME.
LARGE UPPER RIDGE DEVELOPS OVER THE WESTERN UNITED STATES...THEN
RETROGRADES WESTWARD TO THE GREAT BASIN AREA LATE THIS WEEK. THIS
IS COUPLED WITH A DEEPENING HUDSON BAY LOW WHICH CREATES A
STRONGLY AMPLIFIED PATTERN. EXPECTING VERY WARM AND HUMID
CONDITIONS ON TUESDAY AND WEDNESDAY. THEN AS THE UPPER FLOW
AMPLIFIES...WE CAN EXPECT A SLOW COOL DOWN HEADING INTO LAKE WEEK
AS COOL AIR BACKS IN FROM THE EAST. CONCERNING PRECIPITATION...NO
ORGANIZED RAINFALL IS IN THE OFFERING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 742 PM CDT SAT JUN 22 2013

CONVECTION CONTINUES TO BE MAIN CHALLENGE TO AVIATION FORECAST
THIS EVENING. WHILE FAIRLY QUIET AT THE MOMENT OTHER THAN THE
LARGER CELL ALONG HIGHWAY 20 WELL EAST OF SIOUX CITY AND ISOLATED
SHOWERS DEVELOPING MIDWAY BETWEEN KFSD AND KSUX...AND WATCHING FOR
DEVELOPMENT OF LOW LEVEL JET WARM ADVECTION WING THIS
EVENING...AHEAD OF MAIN CONVECTIVE LINE WITH WAVE ACROSS WESTERN
SOUTH DAKOTA EARLY THIS EVENING. WILL LIKELY BE A PERIOD OF
THUNDER AT EACH SITE...AND HAVE NARROWED MENTION TO A FEW HOURS AT
MOST. CONDITIONS MORE LIKELY TO BE MVFR...BUT MAY SEE A BRIEF
PERIOD OF IFR IF CORE CAN IMPACT TAF SITE. WOULD BE SMALL SEVERE
THREAT FOR HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH
WITH ORGANIZED MCS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR SDZ038>040-050-
     052>071.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ071-072-080-081-
     089-090-097-098.

IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR IAZ001>003-012-013-
     020.

NE...NONE.
&&

SHORT TERM...MJF
LONG TERM...MJF
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 22, 10:40 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SAT JUN 22 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTH CENTRAL SOUTH
DAKOTA THROUGH EAST CENTRAL SOUTH DAKOTA AND INTO SOUTHWEST
MINNESOTA THIS AFTERNOON...THEN BECOME MORE WIDESPREAD BY THIS
EVENING AND TONIGHT AS THEY PUSH EAST THROUGH SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. THE
MAIN THREATS IN THE AFTERNOON WILL BE LARGE HAIL TO GOLF BALL
SIZE...SPORADIC DAMAGING WIND GUSTS TO 60 MPH...AND ISOLATED
TORNADOES. THE MAIN THREAT WILL TRANSITION TO MAINLY DAMAGING
WIND GUSTS TO 70 MPH IN THE EVENING.

FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE TRI-STATE AREA
THIS AFTERNOON THROUGH TONIGHT. GROUNDS ARE ALREADY SATURATED
FROM RECENT RAINS. ADDITIONAL HEAVY RAIN IS EXPECTED WITH THE
THUNDERSTORMS AND WILL LIKELY CAUSE LOCALIZED FLASH
FLOODING...ESPECIALLY WHERE THUNDERSTORMS ARE SLOW MOVING OR
REDEVELOP OVER THE SAME LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING MAINLY EAST OF THE JAMES RIVER VALLEY. THE MAIN THREATS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE SEVERE THUNDERSTORM THREAT WILL CONTINUE ACROSS THE MISSOURI
RIVER VALLEY AND NORTHWEST IOWA FOR MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY MID TO LATE AFTERNOON AND
THROUGH THIS EVENING ACROSS SOUTHEAST SOUTH DAKOTA INTO
SOUTHWESTERN MINNESOTA...AND THEN INTO NORTHWESTERN IOWA BY LATER
EVENING THROUGH SUNDAY MORNING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 22, 3:51 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             6 NW MARSHALL           44.50N 95.88W
06/21/2013  E1.00 INCH       LYON               MN   PUBLIC

            MOSTLY NICKEL SIZE BUT A FEW AS BIG AS QUARTERS.

&&

CHENARD
Local storm report, Jun 22, 4:18 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             1 NNW MONROE            43.50N 97.22W
06/21/2013  E1.00 INCH       TURNER             SD   PUBLIC

            MAINLY NICKEL SIZE HAIL...ALTHOUGH A FEW AROUND QUARTER
            SIZE.

&&

CHENARD
Local storm report, Jun 22, 6:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             3 W FAIRVIEW            43.22N 96.55W
06/22/2013  E0.75 INCH       LINCOLN            SD   TRAINED SPOTTER

            AT NEWTON HILLS STATE PARK.

&&

JCHAPMAN
Local storm report, Jun 22, 7:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 ESE LARCHWOOD         43.45N 96.43W
06/22/2013  E1.00 INCH       LYON               IA   TRAINED SPOTTER

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock

When
June 22, 7:15 PM CST
Where
Rock County, 1.47 mi SSE of Luverne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.650, -96.210

Hail, Rock

When
June 22, 7:22 PM CST
Where
Rock County, 1.47 mi SSE of Luverne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -96.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455686, 455687.